MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-441
Medical Device Problem Codes Corroded (1131); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Metal Related Pathology (4530)
Date of Event 01/03/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, "the surgeon advised that he was revising an exeter/mitch combination due to elevated cobalt/chromium levels in the patient.".
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.The mitch trh acetabular system components are oem devices.Stryker orthopaedics is not the legal manufacturer of the mitch devices.However, since this device was used in conjunction with a stryker device they are being listed as associated devices: mmh-9988-0448; mitch trh md hd sz 48-4; lot # fm071593 mac-9988-4854; std mitch trh cp sz 48/54 ; lot # fm59498011.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding corrosion and abnormal ion level involving an exeter stem was reported.The corrosion event was confirmed via evaluation of the returned device.Abnormal ion level was not confirmed.Method & results: -product evaluation and results: visual inspection was performed as part of mar that indicated "[.]the exeter v40 stem.On visual examination, areas of discoloration were observed around the stem trunnion.Stereo microscope shows material loss and wear around the stem trunnion, consistent with in-vivo wear.Explantation damage was also observed.An area of the mid-stem region, with surface material damage observed.Surface material damage was also observed on the lateral and distal surfaces of the stem.These indications were likely a result of third-body damage and micromotion effects due to cement mantle breakdown." [.] material analysis: mar report indicated "[.] material wear was observed around the stem trunnion, consistent with in-vivo wear, potentially related to the stem trunnion losing taper lock with the head taper.Elemental analysis confirmed the presence of oxygen in the areas with discolouration, indicating corrosion.No manufacturing related defects were observed on the device surfaces examined."[.] -clinician review: no medical records were received for review with a clinical consultant.-product history review: a review of the device history records could not be performed as lot code information was unknown.-complaint history review: a complaint history review could not be performed as lot code information was unknown.Conclusions: it was reported that the patient was revised due to elevated cobalt/chromium levels.Visual inspection was performed as part of mar that indicated "[.] the exeter v40 stem.On visual examination, areas of discoloration were observed around the stem trunnion.Stereo microscope shows material loss and wear around the stem trunnion, consistent with in-vivo wear.Explantation damage was also observed.An area of the mid-stem region, with surface material damage observed.Surface material damage was also observed on the lateral and distal surfaces of the stem.These indications were likely a result of third-body damage and micromotion effects due to cement mantle breakdown." [.] material analysis: mar report indicated "[.] material wear was observed around the stem trunnion, consistent with in-vivo wear, potentially related to the stem trunnion losing taper lock with the head taper.Elemental analysis confirmed the presence of oxygen in the areas with discolouration, indicating corrosion.No manufacturing related defects were observed on the device surfaces examined."[.]no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16241035
Report Number0002249697-2023-00069
Device Sequence Number17780308
Product Code LPH
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-441
Device Catalogue Number0580-1-441
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/04/2023
Supplement Date Received by Manufacturer05/24/2023
Initial Report FDA Received Date01/25/2023
Supplement Report FDA Received Date06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age77 YR
Patient SexMale